Tacrolimus-associated posterior reversible encephalopathy syndrome in hematopoietic allogeneic stem cell transplantation

    loading  Checking for direct PDF access through Ovid

Abstract

Tacrolimus-associated posterior reversible encephalopathy syndrome (PRES) is a potential complication of allogeneic stem cell transplant (SCT). Due to the paucity of information on the management of PRES in SCT patients receiving tacrolimus, more information is needed on trends associated with the incidence of PRES and to characterize its management. A retrospective review was conducted of patients receiving tacrolimus for prevention of graft versus host disease (GVHD) after allogeneic SCT who developed PRES from September 2008 to July 2011. Nineteen patients were identified. Altered mental status, seizures, and visual abnormalities were experienced by 78.9%, 52.6%, and 31.5% of the patients, respectively, at time of PRES onset. Compared with baseline, patients with PRES were likely to have an increase in mean arterial pressure (P < 0.0001) and serum creatinine. Elevated tacrolimus levels and hypomagnesemia were not observed with PRES onset. Tacrolimus was managed in three general strategy groups: not held, held then continued, and switched to another agent. Survival was defined as survival to discharge from PRES hospitalization. When tacrolimus was not held, held then continued, or switched to another agent, 40% (2 of 5), 40% (4/10), and 50% (2/4) survived to discharge, respectively. PRES was associated with high blood pressure and adequate blood pressure control should be part of its management. No management strategy pertaining to tacrolimus usage appeared more beneficial over another. Am. J. Hematol. 88:301–305, 2013. © 2013 Wiley Periodicals, Inc.

Related Topics

    loading  Loading Related Articles